Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Goodland, KS

May 17, 2023Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at May 17, 2023, 9:37 PM MDT for Sherman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2023, 9:37 PM MDT (03:37 UTC)
Expired
May 18, 2023, 3:30 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Sherman County, KS

The radar

The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS53 KGLD 180337
FFWGLD
KSC181-180930-
/O.NEW.KGLD.FF.W.0007.230518T0337Z-230518T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
937 PM MDT Wed May 17 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northwestern Sherman County in northwestern Kansas...

* Until 330 AM MDT.

* At 937 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 1 
  to 3 inches in 1 hour. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ruleton.

This includes the following highways...
	Interstate 70 in Kansas between mile markers 5 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3956 10185 3957 10168 3924 10180 3924 10201

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

DDT
2 follow-up statements
148 
WGUS73 KGLD 180611
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1211 AM MDT Thu May 18 2023

KSC181-180930-
/O.CON.KGLD.FF.W.0007.000000T0000Z-230518T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
1211 AM MDT Thu May 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT EARLY THIS 
MORNING FOR NORTHWESTERN SHERMAN COUNTY...

At 1211 AM MDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 4 inches of rain 
have fallen. Flash flooding is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ruleton.

This includes the following highways...
	Interstate 70 in Kansas between mile markers 5 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3956 10185 3957 10168 3924 10180 3924 10201

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
958 
WGUS73 KGLD 180935
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
335 AM MDT Thu May 18 2023

KSC181-180945-
/O.EXP.KGLD.FF.W.0007.000000T0000Z-230518T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
335 AM MDT Thu May 18 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN SHERMAN COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3956 10185 3957 10168 3924 10180 3924 10201

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 17, 5:35 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 17, 5:35 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT Wed May 17 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 134 PM MDT Wed May 17 2023

Across the region this afternoon, skies are mainly sunny with some
daytime cumulus popping up due to diurnal heating. This is an
inverted surface trough over eastern Colorado, that will be the
focus for storm initiation this afternoon. Currently temperatures
are in the mid and upper 70s. Winds are mainly light except for
areas closest to the east side of the aforementioned trough, where a
southerly flow prevails out to Highway 25.

For the remainder of the afternoon hours and into this evening, the
main wx concern remains on the potential for strong to some severe
storms to develop along the trough in eastern Colorado, then move
east into KS/NE. The airmass remains moist with many areas seeing
mid 40s and 50s for dewpoints. The setup is similar to yesterday
where scattered storms did develop and move through the area. The
area is uncapped with some MLCape/DCape/SBCape to impact storms as
they move off the trough into a better environment. The other
concern besides wind/hail threats as SPC carries a Marginal outlook
for us, will be the chance for locally heavy downpours and the
potential for flash flooding.

Loss of daytime heating going into the evening hours will see storms
taper from west to east. Overall areal coverage is larger than
yesterday due to the orientation/movement of any storms, so will be
looking in more locales for potential flooding concerns. As storms
taper, the additional moisture and light winds will bring about some
patchy fog as seen in the past few nights.

Going into Thursday, models still a bit inconsistent with timing of
cold front through the cwa. Have continued to carry a chance for
precipitation during the morning, trending the higher pops
eventually south of the Interstate by the afternoon into the early
evening. There has been a bit more southerly push with the better
precip chances. The surface low/front swing further south with the
500/700mb support, resulting more of the deeper moisture to stay
south of the cwa. Despite this, PW values around 1-1.5" are still
possible, especially south of the Interstate. This area will be the
main focus for heavy rain potential in relation/position to storms
along the front. WPC still has a Marginal risk for excessive
rainfall out, but the coverage has shifted south to mimic latest
guidance trend.

For hydro concerns, the latest Crest Soil Moisture imagery is still
showing areas north of the Interstate most prone to flooding due to
the rainfall received last night, especially Dundy county Nebraska
and Cheyenne county in Kansas. These will have to be watched if
storms progress there later today. South of the Interstate, less
rainfall has occur and soil moistures still very low and could
handle 1-2 inches between today and Thursday, unless training of
cells occurs, which would inundate localized areas.

Overall, looking for any storms that do develop will consist of
locally heavy rainfall that could produce flooding/flash flooding.
With the shift southward with latest guidance, confidence is low at
this time for a flood watch, but later guidance tonight may shift
and warrant issuance. Timing of the front is key...stay tuned.

For temps, the area will be looking at daytime highs on Thursday
ranging widely due to a frontal passage, with upper 60s west into
the mid 70s south and east. This will be off of lows tonight in the
upper 40s into the mid 50s, coolest west. Thursday night's lows will
be cooler area-wide with mainly 40s. Some locales south and east
will be around 50F.

.LONG TERM...(Friday through Tuesday)
Issued at 1150 AM MDT Wed May 17 2023

For the long term period, it looks like a continuation of the recent
pattern with near seasonable temperatures and daily chances for
storms.

Friday is forecasted to be the coolest day of the long term period
as the upper low moves north into more of the Great Lakes region.
However, there is the chance for a tilted trough to extend off it
into the Plains helping to keep the cooler air in place. Most
locales will still reach the low 70's, but any area that remains
cloud covered will stay in the 60's. Storms look to be unlikely
Friday in the post-frontal environment.

The weekend is forecasted to see some weak ridging move in aloft
which will help keep the flow and winds relatively low across the
area. Temperatures are forecasted to be near to slightly above
average in the 70's and low 80's. While the area is forecasted to be
under more of the influence of a ridge, the ridge is not very stout
and the flow is more zonal upstream which may allow for a shortwave
to move through. So storm chances aren't likely, but they aren't
zero for each day.

Next week, the upper flow is forecasted to become more zonal as the
ridge deamplifies and a trough tries to move into the Northwestern
CONUS. With this, flow over the area will remain weak keeping winds
relatively tame. Temperatures are also likely to stay where they
have been in the 70's and 80's. Daily storm chances will remain and
depend on any potential disturbances and low pressure systems. There
is the possibility of the next upper trough just moving through the
Northern Plains during the mid part of the week which would allow
for a better chance for storms. The long and short of this is much
of the same we've seen recently (excluding the multi-day severe
event) is likely what we will see into the next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 524 PM MDT Wed May 17 2023

For KGLD, mainly VFR conditions through about 12z Thursday.
Isolated to scattered storms are possible this evening over the
terminal or at least in the vicinity beginning ~02Z and continuing
through the overnight hours. From 12z Thursday onward, trending
to MVFR ceilings with light rain. There is another round of
potential storms possible tomorrow afternoon. South-southeast
winds will shift towards the southwest tonight remaining at 5-10kts
through 12z Thursday, then north-northeast around 10kts.

For KMCK, mainly VFR conditions through the period. Thunderstorms
moving southeast across Western Nebraska are expected to impact
the terminal from 00Z to 02Z with storm and rain chances
continuing overnight. By 11z Thursday light rain showers are possible
with thunder towards midday. Southeast winds around 10kts are
expected to shift somewhat variably overnight becoming north
5-10kts by 11z Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...KAK
AVIATION...KMK
Hazardous weather outlook, May 17, 8:43 PM MDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
843 PM MDT Wed May 17 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
843 PM MDT Wed May 17 2023 /943 PM CDT Wed May 17 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated to scattered severe thunderstorms capable of producing dime
to quarter size hail and brief, localized wind gusts up to 65 mph
cannot be ruled out this evening, mainly along and west of Highway
83.

Given that significant rainfall was observed across much of the Tri-
State area last week, additional heavy rain associated with
thunderstorms may quickly lead to isolated flash flooding,
especially along and north of Interstate 70 where recent rainfall
has been heaviest.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered to numerous thunderstorms are possible over much of the
area Thursday into Thursday night. A fair amount of uncertainty
persists with regard to thunderstorm location and coverage.
Regardless, additional heavy rain may quickly lead to flash
flooding, especially in areas recently and repeatedly affected by
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 17, 7:24 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
824 PM CDT Wed May 17 2023

KSZ002>004-NEZ080-081-180200-
Norton KS-Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
824 PM CDT Wed May 17 2023

...Strong thunderstorms will impact portions of northwestern Norton,
northeastern Rawlins, northern Decatur, southern Red Willow and
southeastern Hitchcock Counties through 900 PM CDT...

At 823 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Cambridge to 7 miles north
of Ludell. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10019 4000 9999 3975 10072 3996 10111
      4027 10020
TIME...MOT...LOC 0123Z 296DEG 24KT 4024 10013 3996 10095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, May 17, 7:56 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
756 PM MDT Wed May 17 2023

NEZ079-180230-
Dundy NE-
756 PM MDT Wed May 17 2023

...A strong thunderstorm will impact portions of southeastern Dundy
County through 830 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Benkelman, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Dundy
County, including the following locations... Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4016 10134 4000 10138 4000 10151 4006 10163
      4021 10159
TIME...MOT...LOC 0156Z 288DEG 13KT 4012 10152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CC/DDT
Special weather statement, May 17, 8:10 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT Wed May 17 2023

KSZ003-004-015-016-180245-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
910 PM CDT Wed May 17 2023

...Scattered thunderstorms will impact portions of Norton, northern
Sheridan, southern Decatur and northwestern Graham Counties through
945 PM CDT...

At 909 PM CDT, Doppler radar was tracking scattered thunderstorms
along a line extending from 3 miles west of Stamford to near
Norcatur to 14 miles south of Herndon. Movement was south at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Clayton around 915 PM CDT.

Other locations in the path of these storms include Lenora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 9998 3928 10072 3976 10074 3986 10017
      4000 9994 4000 9962 3964 9963
TIME...MOT...LOC 0209Z 342DEG 31KT 4012 9965 3981 10015 3971 10075

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DDT
Local storm report, May 17, 8:12 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     12 W SAINT FRANCIS      39.79N 102.03W
05/17/2023  E60 MPH          CHEYENNE           KS   TRAINED SPOTTER

            ESTIMATED 50-60 MPH WIND GUSTS WITH PEA
            SIZED HAIL.

&&

KMK
Local storm report, May 17, 9:28 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     1 NE CARUSO             39.35N 101.80W
05/17/2023  M51 MPH          SHERMAN            KS   MESONET

&&
Special weather statement, May 17, 9:34 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
934 PM MDT Wed May 17 2023

KSZ013-180400-
Sherman KS-
934 PM MDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern Sherman
County through 1000 PM MDT...

At 934 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ruleton, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Sherman County.

This includes Interstate 70 in Kansas between mile markers 6 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3930 10197 3942 10186 3935 10168 3921 10182
TIME...MOT...LOC 0334Z 309DEG 8KT 3935 10184

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CC/DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:52 PM MDTSevere Thunderstorm WarningGLDCheyenne53 min
May 17, 7:10 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins36 min
May 17, 7:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman63 min
May 17, 8:10 PM MDTSpecial Weather StatementGLDDecatur, Norton, Sheridan35 min
May 17, 8:49 PM MDTSevere Thunderstorm WarningGLDSherman56 min
May 17, 9:34 PM MDTSpecial Weather StatementGLDSherman26 min
May 18, 2:28 AM MDTFlood WatchGLDCheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas and 1 more22 hr
May 18, 9:23 AM MDTAreal Flood WarningGLDSherman5 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.